Too much prednisilone or too little? Take a guess!

So stopping my mycophenolate hasn't stopped the daily round of hot flushes, shaking, and nausea. My rheumy has suggested cutting down my prednisilone from 10 to 7.5mg, but confesses that this is just a guess.

I seem to have a regular routine; wake feeling shaky and nauseous, rally a little during the morning. Take 10mg prednisilone at 11am. After lunch, sweats and nausea get gradually worse until bedtime. Sleep about 4 hours, sometimes waking with sweats in the wee small hours. BP stays around 130/90 and pulse 100 all day.

I will follow my rheumy's suggestion, of course, but does any of this sound familiar? Have you worked out any pointers to help you decide whether you need to increase or decrease your pred? Thanks.

10 Replies

oldestnewest
  • Has anyone checked your blood sugar levels when these episodes are happening? Have you tried a bit of easily absorbed sugar when they happen to see if it makes a difference?

    Pred can do some weird things with BS and there is sometimes no pattern or relationship to when the pred is taken - we've been discussing this on a PMR forum recently. This morning I discovered it doesn't even have to be particularly low, just a rapid change in level can make you feel really unwell, Early morning sweats are common enough for all of us on pred I think - but all put together makes me think about BS levels.

  • Thanks, I've got a kit right next to me now, PMRpro. Give me a minute.....7.1mmol. That's 30 minutes after a light lunch and two liquorice allsorts! I'm just starting to feel the afternoon sweats and heart-thumping setting in... I'll try it again later.....

  • This sounds more like a cardiac issue - it's quite a high pulse. I'd check with a cardiologist, or maybe ask your GP to send you for an ECG.

  • At my review with my rheumy last week that is exactly what I suggested. I asked if he would initiate some further cardio investigations, or perhaps even consider thyroid or adrenal tests?

    To my dismay - I could hardly believe my ears - he said no, and that what I should do is to wait until I had a particularly severe episode of palpitations, sweating etc and then go to A &E.

    Is it just me, or does this sound crazy?

    By lucky chance - and unknown to my rheumy - I have an echocardiogram appointment next week - accidentally left in the system from before I was diagnosed with auto-immune disorder! So I will interrogate them thoroughly while I am there.

    Thanks very much for your thoughts, purpletop. When I'm trying to make sense of all this on my own, its easy to lose perspective....

  • I can't believe it either - nausea, sweats, high BP and high heart rate and he says to wait. Honestly. Great that you have the echo because it will show if you've had a heart attack and if your valves work properly.

    Alternatively, it could be POTS (dysautonomia) which may cause these symptoms.

    Let us know how the echo goes.

  • thanks, purpletop.

  • Hi whisper it

    So sorry your still battling those awful symptoms and it's not Myco. Just a thought, pred is best taken at breakfast to minimise chances of side effects!. Hope your better when reducing the dose but you may not be. It is the only way to find out what is going on!. Best of luck and I hope you have an answer soon. If you suddenly develop chest pain go to A&E. X

  • Thanks, misty,

    Yes, after my rheumy gave me the brush-off, I'm now stuck with having to hang on for another week until my cardiology appointment. So it's all about anxiety management - soothing distractions, coping self-talk, and keeping in touch with supportive friends. I expect I will be on here rather a lot!

    Mx

  • Hi whisper it

    Good luck for your cardiology appointment, much needed so I hope it's helpful for you. Fingers crossed and I look forward to seeing how you get on. X

  • thanks misty x

You may also like...